A dramatic skin reaction to penicillin

Hours afters being treated, a patient returns in distress with a worsening rash

Simon, a 32-year-old office worker, is recalled for review of routine monitoring tests for HIV pre-exposure prophylaxis (PreP), which he has been prescribed for 18 months.

His latest syphilis (Treponema pallidum) serology is consistent with recent infection, with a reactive enzyme immunoassay screening test confirmed by T. pallidum haemagglutination and a strongly reactive rapid plasma reagin test at 1:64.

His syphilis test three months prior was non-reactive.

The rest of his monitoring results are unremarkable, including first-pass urine and throat and anal swabs for chlamydia and gonorrhoea.

When asked about recent symptoms, Simon notes a painless, non-itchy rash on his genitals and that he feels mildly unwell with fatigue and malaise. He can’t recall an ulcer.

He is sexually active with casual male partners.

On examination, vital signs are normal. There

Latest

Trending